ROBERT M. STOTE, M.D.; LYNWOOD H. SMITH, M.D.; JEFFREY W. DUBB, M.D.; THOMAS P. MOYER, Ph.D.; FRED ALEXANDER, M.D.; JAMES L. A. ROTH, M.D.
A patient with regional enteritis and recurrent uric acid nephrolithiasis was treated with allopurinol. While on 600 mg of allopurinol daily, she began to pass many small, soft, yellow stones. Analysis of the stones by liquid chromatographic and gas chromatograph/mass spectrometric techniques revealed that their major constituent was oxypurinol, a metabolite of allopurinol. Metabolic studies of the patient indicated that increasing doses of allopurinol were associated with increases in xanthine and oxypurinol excretion, while uric acid excretion was not reduced. This case illustrates a complication of high-dose allopurinol therapy in the treatment of uric acid nephrolithiasis.
ROBERT M. STOTE, LYNWOOD H. SMITH, JEFFREY W. DUBB, THOMAS P. MOYER, FRED ALEXANDER, JAMES L. A. ROTH. Oxypurinol Nephrolithiasis in Regional Enteritis Secondary to Allopurinol Therapy. Ann Intern Med. 1980;92:384–385. doi: 10.7326/0003-4819-92-3-384
Download citation file:
Published: Ann Intern Med. 1980;92(3):384-385.
Gastroenterology/Hepatology, Gout, Inflammatory Bowel Disease, Nephrolithiasis, Nephrology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use